From Syracuse, New York, USA:
My five year old daughter was diagnosed with type 1 diabetes one week ago. She has consistent lows between 11 am and 1 pm between 64 to 80 mg/dl (3.6 to 4.4 mmol/L). I have been giving her 4 ounces of juice and peanut butter on crackers. What can I provide her at breakfast that would have longer "lasting" power? She currently eats cereal with milk. Her insulin dose is currently 1 unit of NPH before breakfast and 1 unit NPH and 0.5u Humalog before dinner.
It can't be any fun dealing with frequent lows, especially in a five year old. It's always better to prevent lows than to treat them -- everybody feels better. So, here are some options. Without knowing the actual timing of her meals and insulin or her blood sugars, it's a little like target practice in the dark, but should give you some ideas of options for improving matters.
It's tricky to balance these things, especially in a child taking such small insulin doses. But your goal is to match the insulin to the food, not the other way around. Your little girl needs the same amount of food she would need if she didn't have diabetes. Having to give more food every day to treat lows is not a good situation. I hope these ideas help you find a way to bring an end to your low blood sugar chase.
- Morning snack: It's not clear whether this is what you're doing now. Giving a snack before the normal time for the lows -- say at 10:00 am -- is more likely to work than a change in breakfast because it can be a challenge to get a five-year old to eat foods they like with a good nutritional variety that also put a floor under blood sugars for several hours. The snack should have carbohydrate plus a little protein and fat to make it last a while -- like the crackers and peanut butter and juice you're giving her now.
- Beef up breakfast: you could try adding protein and fat at breakfast to make it last longer. Peanut butter, egg or cheese on toast, or a sandwich are worth trying. You could also give part of an Extend Bar with her cereal, as these "put a floor" under blood sugars for several hours. They contain uncooked cornstarch that is digested and absorbed very slowly. If your child likes the flavors, they could be a real help. An Extend Bar could also be used for the morning snack to accomplish the same thing.
- Reduce the insulin dose: The BD-Mini syringe would allow you to accurately give 1/2 unit doses. This must be how you're giving those 1/2 units of Humalog now. Whether this is a good option or not depends on what your daughter's blood sugars usually are before supper. If they're low to normal, cutting the morning dose would be a better option than if she's already coming in to supper with blood sugars on the high side. Talk with your doctor or educator about this option, especially if you're unsure.
- Try different timing of insulin or lunch: lows happen when food and insulin don't match in both amount and timing. If lunch usually comes later, allowing those lows to occur, you could try either giving the morning NPH a bit later or giving lunch a bit earlier to improve the match up.
Additional comments from Stephanie Schwartz, diabetes nurse specialist:I agree with all Betty has said. It seems like the morning NPH is peaking early. You might try slowing its action by injecting into the legs, hips, or buttocks. Another trick might be to give the morning shot after breakfast. You need not panic too much; a blood sugar of 64 to 80 mg/dl (3.6 to 4.4 mmol/L) is normal in a child this age. If she's not having symptoms of low blood sugars, I might be tempted to ignore it and take some readings an hour or two before the expected lows and an hour or afterward to see whether the blood sugar is dropping any further.
Original posting 15 Aug 2000
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.